Alert archive / New York / Small Craft Advisories in 2024
Small Craft Advisory 19, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 22, 2024, 12:25 AM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2024, 12:25 AM EST (05:25 UTC)
- Expired
- Feb 22, 2024, 1:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
764 WHUS71 KBUF 220525 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1225 AM EST Thu Feb 22 2024 LOZ045-221330- /O.NEW.KBUF.SC.Y.0019.240222T0525Z-240222T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1225 AM EST Thu Feb 22 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
1 follow-up statement
857 WHUS71 KBUF 221119 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 619 AM EST Thu Feb 22 2024 LOZ045-221800- /O.CON.KBUF.SC.Y.0019.000000T0000Z-240222T1800Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 619 AM EST Thu Feb 22 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 9:30 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 21, 9:30 PM EST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 930 PM EST Wed Feb 21 2024 .SYNOPSIS... A storm system taking shape over the central plains tonight will track northeast along a wavy frontal boundary and will eventually cross the Lower Great Lakes late Thursday and Thursday night. This will lead to deteriorating conditions with a couple tenths of an inch of rain. While it will be cooler behind this system on Friday...a strong cold front plowing through the region Friday evening will lead the charge of mid winter cold air for the first half of the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Tonight, cloudy skies will remain as a shortwave currently generating showers over southern Canada tracks just to our north. A few sprinkles are not out of the question for sites near Lake Ontario. As we push deeper into the overnight... moisture streaming northeastward ahead of a wavy frontal boundary will make its way over our forecast area. While the vast majority of the region should remain pcpn free...we will most certainly lose our view of a near full moon. It will be seasonably mild tonight with mins ranging from the upper 20s to low 30s over Lewis county to within a few degrees of 40 across many of the western counties. A wavy frontal boundary extending from the Upper Great Lakes to Missouri Thursday morning will gradually push east during the course of the day. In the process...several sfc waves will ride up along the boundary as it will cross Lake Erie. Robust shortwave energy supporting this sfc scenario will then combine with increasing low level convergence ahead of the boundary to generated some rain... mainly during the second half of the day. Some areas of fog, especially over any lingering snowpack or cold ground is possible with saturation in the lower levels. Meanwhile...it will remain quite mild with temperatures topping out in the mid to upper 40s... a solid 10 degrees above normal. The main wave within the sfc boundary will slowly track across the region Thursday evening before exiting across the St Lawrence valley late Thursday night. Widespread rain associated with this wave will gradually taper off in the process with nighttime rainfall amounts generally averaging a tenth of an inch or less. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A dry slot works through the Lower Lakes Friday behind the initial cold front. Overall...we are looking at a rather quiet weather day with some sunshine and temps ranging from the upper 30s (higher terrain) to 40s elsewhere. That said...colder air will begin to filter into the region as the day progresses. The real cold air with the 'Arctic' front does not arrive until late Friday afternoon and evening. When it does finally arrive H850T's will quickly plunge down into the teens to -20C. While most guidance shows a fairly dry frontal passage it's hard to believe we won't see some measure of snow shower activity as it move through the region. To cover this...have 20-30% PoPs for most locales in the evening. It will turns quite breezy behind the front Friday night with northwest winds gusting up to 35 mph. What kind temps are we looking at by sunrise Saturday, single digits east of Lake Ontario, to low and mid teens across Western NY and western Finger Lakes region. Lake effect potential Friday night... given the very dry air mass and northwest flow (short fetch) a very limited response from the lakes is expected despite the very cold air mass. It's just not a very favorable set up, and there is also a lot of shear within cloud bearing layer. Saturday...still looking at some flurries and snow shower activity southeast of the lakes in the morning. Very little accumulation expected for most locales. Surface high pressure then moves overhead by Saturday evening then onwards to the mid-Atlantic region overnight. The cold air doesn't last very long with it quickly modifying for the second half of the weekend but not before one more really cold night. Lows will range from the single digits east of Lake Ontario to mid-upper teens near 20F elsewhere by Sunday morning. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... On Sunday surface-based ridging will drift eastward and off the Atlantic coastline...while a northern stream mid-level trough pivots across central Canada and pushes its associated surface low across Hudson Bay...with the southern extremity of its trailing cold front approaching our northwestern periphery by later in the day. In between these two systems a strengthening south-southwesterly flow of milder air will overspread our region...and will bring about the demise of any leftover spotty lake effect northeast of Lake Ontario...along with a return to considerably milder temperatures. Highs should recover to the mid to upper 30s east of Lake Ontario to the low-mid 40s elsewhere...with dry weather prevailing until late in the day...when a few spotty light rain and wet snow showers may become possible out ahead of the approaching cold front. Sunday night the surface low will fill as it drifts across northern Quebec...with its trailing cold front correspondingly weakening as it crosses our region. Given both this and the considerable distance from the parent low...any associated rain and snow showers should remain fairly light and scattered in nature...with the greatest potential for these across the North Country which will lie closest to the base of the supporting mid-level trough. By Monday morning this system should be out of our region...with building ridging at all levels offering a largely dry day. With a brief period of neutral to weak cool air advection behind the boundary quickly giving way to renewed warm air advection in the afternoon...temps should climb a couple more categories from Sunday's readings...with highs largely reaching the lower 40s east of Lake Ontario and the mid to upper 40s elsewhere. The warming trend will then kick into high gear through the rest of this period...as low-level ridging slides out into the western Atlantic...while the next mid-level trough digs across the Plains states. The latter will encourage the development of a rather broad and elongated low pressure system stretching from near James Bay to the Mississippi Valley Tuesday...with this only slowly pushing east to the central Great Lakes by Wednesday. The strengthening/deepening southerly flow of progressively warmer air in between these two systems will result in springlike air flooding across our region... with consensus 925 mb temperatures climbing to the +7C/+8C range Tuesday and to the +10C to +13C range Wednesday. Even with shower chances increasing through the last two days of the period owing to the passage on an initial lead shortwave Tuesday and the approach of the main surface low Wednesday...such warmth should still easily be supportive of highs reaching well into the 50s across much of the area Tuesday...and into the lower half of the 60s in many areas on Wednesday. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... For the 00Z TAFS VFR flight conditions will start the TAF period, and persist for the next 12 hours or so as surface high pressure exits to the east over New England. A wavy frontal boundary will reach our region the second half of the TAF cycle, with several waves along it generating rain. The first wave will impact mainly KJHW around dawn with ceiling heights lowering to IFR and light rain around. A second wave will push lower moisture/IFR ceilings and rain northward impacting all WNY TAF sites by the close of the forecast period. With saturation in the lower levels, some areas of fog are possible within this rain, especially for KJHW, and very late for KIAG/KBUF. Winds will remain from the south through the period. A strengthening LLJ may bring some LLWS to KIAG this evening before the core of the jet moves northward into Canada. Outlook... Thursday night...MVFR to LIFR cigs with rain. Areas of fog around. Friday...VFR to MVFR in mixed rain and snow showers. Saturday....VFR to MVFR conditions with scattered snow showers. Sunday...Mainly VFR weather. Monday...VFR conditions. && .MARINE... Surface high pressure will exit across the Canadian maritimes tonight. There will be an uptick in southerly winds into Thursday as low pressure will track northeast through the Upper Great Lakes. This will especially be the case across the eastern end of Lake Ontario, which may peak around 20 knots. A cold front will cross the lower Great Lakes late in the week with strengthening northwest winds developing by late Friday into Saturday with small craft headlines likely during this period. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH/Thomas SHORT TERM...AR LONG TERM...JJR AVIATION...Thomas MARINE...RSH/Thomas/TMA
Hazardous weather outlook, Feb 21, 3:32 AM EST, 20 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 332 AM EST Wed Feb 21 2024 NYZ001>008-010>014-019>021-085-220845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 332 AM EST Wed Feb 21 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-220845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 332 AM EST Wed Feb 21 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-220845- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 332 AM EST Wed Feb 21 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.